ActiveMSers Forums  

Go Back   ActiveMSers Forums > ActiveMSers.org Forums > General

Reply
 
Thread Tools Display Modes
  #1  
Old 09-24-2014, 06:06 PM
Whitney Whitney is offline
Junior Member
 
Join Date: May 2013
Posts: 3
Unhappy Rare side-effect with Gilenya

I started Gilenya on April 2, 2013 after being diagnosed on January 29 (at 6:30 PM) of the same year. I lucked out and appeared to have no side effects. The dip in heart rate and blood pressure righted themselves after about six weeks. So far, so good. On April 21, 2014, my left thumb started aching and by 10 PM on April 23, it was twice the normal size, bright red, hot to the touch and hurt like heck (perspective: I've had screws in my tibias, this was worse). You could actually watch it swell. Hello Urgent Care and a diagnosis of cellulitis (infection cause by staph or strep).

Long saga, short, it's now September 24, I've been on antibiotics since April 23, still have a sore thumb (although the swelling is barely noticeable and color is normal), inflamed lymph nodes and a low grade fever (99.2-99.8F and I usually run sub-normal). I'm waiting for the results of a follow-up lymphocyte panel to see what my immune system is up to. The first panel that was done in July confirmed that the antibiotics weren't working because I have almost no immune system. Apparently, one of the really uncommon side effects of Gilenya is that it does its job too well and can suppress the immune system far below what it normally does. Yay, I'm special.

It takes 1-2 months after stopping the drug for the immune system to rebound from the typical level of suppression. I stopped Gilenya on July 18 and will know in the next day or two if there's been any improvement in my immune function. Meanwhile, I haven't traveled away from home since April (missed two family reunions, a 90th bday party and my niece's HS graduation) and have been, for the most part, stuck in the house since July 2. The infectious disease specialist told me I didn't need to be a hermit, but I should avoid sick people and groups. Umm...

Forgive the whine, the past five months have been...trying, but has anyone had the same issue? None of my docs can tell me how long it will take until my immune system rebounds. Any feedback would be a help. Thanks in advance!!
Reply With Quote
  #2  
Old 09-25-2014, 09:28 AM
Marinadca Marinadca is offline
MS Gladiator
 
Join Date: Apr 2010
Posts: 320
Default

Well that just sucks I am so sorry all that happened to you, I tend to be a magnet for weird side effects and medical issues as well and it can be frustrating and really make me wonder "why me?" a lot.

I don't know what the solution to that is but I wanted to say that I hope this passes as quickly as possible and that your next DMD does not produce such "exciting" reactions.
Reply With Quote
Reply

Tags
gilenya

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump


All times are GMT -4. The time now is 07:41 AM.


Powered by vBulletin® Version 3.7.0
Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
ActiveMSers